Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 88, NWS Des Moines, IA

May 13, 2004Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2004, 4:15 AM CDT for Wayne County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2004, 4:15 AM CDT (09:15 UTC)
Expired
May 13, 2004, 5:00 AM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Wayne County, IA

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WUUS53 KDMX 130915
SVRDMX
IAC185-131000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
414 AM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 500 AM CDT

* AT 411 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLIO...OR ABOUT 63 MILES SOUTHWEST OF
  OTTUMWA...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR ALLERTON AROUND 430 AM...
  NEAR CORYDON AROUND 440 AM AND
  5 MILES SOUTHEAST OF MILLERTON AROUND 455 AM.

VERY STRONG WINDS UP TO 60 MPH AND PENNY SIZED HAIL ARE LIKELY IN 
THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

$$

LAT...LON 4058 9356 4059 9312 4088 9311 4090 9353

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:46 PM CDT, 12 hours 29 minutes earlier.

Area forecast discussion, May 12, 3:46 PM CDT, 12 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
346 PM CDT WED MAY 12 2004

.SHORT TERM...TNGT THRU FRI NGT
PCPN AND TEMPS WL BE SGFNT CONCERNS FOR NEXT FEW DAYS.  CURRENT
SITUATION HAS ELONGATED SHRT WV TROF TIED INTO LARGER CIRCULATION
OVER SRN CANADA APCHG MS RVR VLY.  PARENT LG WV TROF IS STILL WELL
UPSTREAM HWVR OVR RCKYS.  THIS SYS WL CONT TO ENERGIZE FNTL SYS 19Z
SFC ANLYS PLACES FM TX PNHDL THRU CNTRL IA TWRD TWIN CITIES.  STG
THERMAL GRADIENT AND MSTR CNVGNC ALG BNDRY WITH MLCAPES AHD OF FNT
UNCAPPED AT 1000-1500 J/KG.  DEEP SHEAR MINIMAL HWVR SO DO NOT XPC
MORE ORGANIZATION THAN WE HAVE SEEN WHICH IS NOT MUCH.  WL KEEP
LIKELY MENTION GOING THIS EVE NE WITH CHCS ELSEWHERE E OF
FNT....DROPPING TO CHCS SE AFT LOSS OF HEATING.  SPC HAS CLRD ALL
BUT ONE OF OUR COUNTIES ATTM...BREMER...AND WL DUMP THAT ONE AT
ISSUANCE TIME IF THEY HAVE NOT ALREADY.

ATTENTION TURNS WWD OVNGT AND INTO TMRW.  ETA/GFS ARE SIMILAR WITH
MANY FEATURES...BUT HAVE LEANED TWRD ETA WHICH APPRS TO SUFFER FM
LESS FEEDBACK.  DEEP UVM INCRS AS TROF EJECTS AIDED BY DVRGNC IN
RIGHT ENTRANCE RGN AND QG FORCING...AND LASTS TIL TROF FINALLY MOVES
PAST EARLY FRI.  ISENT LIFT AND FRONTOGENETICAL FORCING ALSO INCR
TNGT PUSING ACRS NWRN PTNS THU.  LOW LVL CNVGNC ALG FNT THRU SERN IA
AND DEEPER MSTR MAY PRODUCE ANOTHER AREA OF RAIN INTO THE EVE HRS
TOO.  WARM CLOUD DEPTH UP TO 3KM SO WE COULD GET SOME HEAVIER RAINS
SE AND WL MENTION IN ZNS.  CHCS LINGER INTO FRI MRNG BEFORE SYS
FINALLY MOVES AWAY AND WE SEE NIL WX INTO THE NGT.

TEMPS WL BE PROBLEMATIC WITH UNSEASONALLY COOL READINGS AND A SHARP
GRADIENT.  STAYED TWRD COOL END OF GUIDANCE WHICH IS GENERALLY
ETA/GFS MOS COMPROMISE.  XPC LTL REBOUND TRMW WITH COLD ADVCTN AND
PCPN...AND SOME CLOUDS HOLDING THINGS UP THU NGT.  CLRG SHOULD BEGIN
FRI HELPING US WRM A BIT AGN...POSSIBLY GETTING TO WRMR NGM MOS
NUMBERS.  WHEN A FEW DEGS BLO GFS MOS FRI NGT WHICH SHOULD BE IDEAL
FOR RADITATIONAL COOLING...AND MAY HAVE TO BE DROPPED MORE IN COMING
FCSTS.

.LONG TERM...SAT THRU WED
RATHER LOW CONFIDENCE IN THIS PD AS MYRIAD OF SHRT WVS RIDE ACTIVE
WLYS WITH EFFECTS OF CANADIAN VORTEX AS WELL.  WOULD AGREE WITH NCEP
DISCUSSION AT THIS POINT LEANING TWRD RECENT GFS RUNS AND ENSEMBLES
AND EURO MDLS...RATHER THAN 00Z GFS WHICH IS NOT AS BULLISH WITH
SHRT WV MOVG INTO RCKYS THRU WRN NOAM RDG.  THIS RESULTS IN MORE
RDGING AND WSWLY FLOW BY THE MIDDLE OF NEXT WEEK.  HWVR THIS ALSO
LEAVES BNDRY JUST TO OUR S FOR AN EXTENDED PD SO HAVE CHCS INTO THE
FCST FM SUN THRU WED.  NOT MUCH CHG TO GOING FCST...BUT RAISED TEMPS
A CATEGORY SAT PER ENSEMBLE MOS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMALL
Hazardous weather outlook, May 13, 1:53 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
153 AM CDT THU MAY 13 2004

IAZ004>007-015-016-023-024-033-034-044-045-131100-
CALHOUN-CARROLL-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WINNEBAGO-WORTH-
153 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...NORTHWEST OF A MASON CITY TO CARROLL LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS MORNING.  SOME OF THE
STORMS MAY PRODUCE HAIL...HOWEVER THE STORMS SHOULD REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL DEVELOP OVER THE AREAS THURSDAY AND
CONTINUE INTO THURSDAY NIGHT BEFORE TAPERING OFF TO SHOWERS
LATE THURSDAY NIGHT.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.  THE NEXT CHANCE FOR THUNDERSTORMS WILL BE IN THE
SUNDAY NIGHT THROUGH MONDAY NIGHT TIMEFRAME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ017-025>028-035>039-046>050-057>061-070>073-081>083-092-093-
131100-
ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CERRO GORDO-
CLARKE-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-
MADISON-MARSHALL-POLK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WARREN-
WEBSTER-WRIGHT-
153 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...
SOUTH AND EAST OF A MASON CITY TO CARROLL LINE...AND NORTHWEST OF A
LAMONI TO TAMA LINE.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA THIS MORNING.
HEAVY RAINFALL IS LIKELY WITH THE STORMS ALONG WITH SOME SMALL
HAIL.  FLASH FLOODING IS POSSIBLE...ESPECIALLY OVER SOUTHWEST IOWA
WHERE HEAVY RAINFALL FELL THIS PAST WEEKEND.  SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL DEVELOP OVER THE AREAS THURSDAY AND
CONTINUE INTO THURSDAY NIGHT BEFORE TAPERING OFF TO SHOWERS
LATE THURSDAY NIGHT.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT WOULD EASILY PRODUCE WIDESPREAD RAINFALL OF OVER AN
INCH. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE IN THE SUNDAY NIGHT
THROUGH MONDAY NIGHT TIMEFRAME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

IAZ062-074-075-084>086-094>097-131100-
APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-
WAPELLO-WAYNE-
153 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...
SOUTH AND EAST OF A LAMONI TO TAMA LINE.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS MORNING.
SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL DEVELOP OVER THE AREAS THURSDAY AND
CONTINUE INTO THURSDAY NIGHT BEFORE TAPERING OFF TO SHOWERS
LATE THURSDAY NIGHT.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT WOULD EASILY PRODUCE WIDESPREAD RAINFALL OF ONE TO
ONE AND ONE HALF INCHES.  THE NEXT CHANCE FOR THUNDERSTORMS WILL BE
IN THE SUNDAY NIGHT THROUGH MONDAY NIGHT TIMEFRAME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING.

In the hours before

Local storm report, May 13, 3:55 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
355 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0346 AM     HAIL             2 S MASON CITY          43.12N 93.21W
05/13/2004  0.88 INCH        CERRO GORDO        IA   TRAINED SPOTTER

            MINOR STREET FLOODING ALSO REPORTED.

&&

KULA

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.